Vaccinations: Is My Child Having an Allergic Reaction?

Your child had her regular tetanus shot yesterday. Now, she’s having muscle spasms and running a fever. What gives?

Immunizations begin in infancy with a DTaP series of shots, which is a three-in-one vaccine that protects against diphtheria, pertussis and tetanus. “We think it’s an allergic reaction to the pertussis part of it,” explains Jill Manahan MD, of Queen City Physicians – Hyde Park.

Symptoms Your Child May Experience

If your child is allergic to one of the DTaP shots, he or she usually experiences a reaction within 24 to 48 hours of the immunization. Symptoms may include:

  • Seizures that get worse
  • Other brain problems (at any time)
  • Mouth, throat, or face swelling within a few hours after receiving the vaccine
  • Difficulty breathing (serious allergy) within a few hours after receiving the vaccine
  • Fever of 105 degrees or higher within two days after receiving the vaccine
  • Shock or collapse within two days after receiving the vaccine
  • Persistent, uncontrolled crying that lasts for more than 3 hours at a time after receiving the vaccine

Other, less common, symptoms that your child may experience later, include:

  • Seizures within three to seven days after injections
  • A serious brain problem within seven days after injection

When Should I Call 911?

Whether you should call your doctor or go to the emergency department depends on the severity of your child's symptoms. "If it's a mild fever, or a mild rash, then we just have you give them some Tylenol. If it's more serious, and they're having trouble breathing or stiff muscles – that sort of thing – we may have you go to the emergency room," Dr. Manahan points out.

Tags: Wellness and Fitness

Last Updated: June 2, 2016